Any Suggestions

Discussion in 'General Parenting' started by Bugsy, Feb 14, 2008.

  1. Bugsy

    Bugsy New Member

    So many of you were very supportive last week with my post of can't stop crying. I thought I would ask you guys if you have any thoughts of what I might want to ask the psychiatrist tomorrow.

    We have been doing this for 3 years and I think I have read EVERY book and googled mood disorder and or bipolar in every way possible and combined with endless other words.
    But people living it is the best resource.

    Right now our son is not raging or even melting down. His focus has gotten severely worse during the last 2 months or so. His body never stops moving. We needed to put on a full time teacher to be with him at school. High impulsivity. Listens to nothing you say and even laughs. Has said emotional things when situation really does not call for it such as
    "Noone ever cares about me." "You hate me."

    medications tried with bad reactions or no help:
    nonstimulant (strattera, tenex)

    As of Tuesday his blood work showed lithium level .8 and depakote 81.

    He was functioning SOOOO much better from May to November and now he is an agitated, happy, emotional, non-stop moving, can't focus, impulsive, annoying little boy who went from functioning to non-functioning in school and DRIVING US CRAZY.

    Other than reporting the situation to the doctor any thoughts of what to ask about?

    Bugsy's mom
  2. smallworld

    smallworld Moderator

    Both his Lithium and Depakote level are on the low end of therapeutic. The Lithium therapeutic window is 0.8 to 1.2. Some kids do well on Depakote blood levels of 80 to 90, but others require 100 to 125 (and it takes 6 to 8 weeks at a therapeutic level to see full efficacy).

    FWIW, the medication that has been most helpful to my son who tends toward the depressive end of the mood disorder spectrum (but reacts horribly to antidepressants) has been Seroquel, hands down. But we needed to raise it to 800 mg (taken all at night) to see a true difference.

    What happened when your son took Lamictal?
  3. flutterbee

    flutterbee Guest

    I don't have experience with bipolar, but I'm wondering about anxiety. Anxiety can cause the non-stop motion and impulsivity and saying the things your son has said.

    Just a thought.
  4. totoro

    totoro Mom? What's a GFG?

    I just want to tell you that I am thinking of you and I am so tired right now also... I am so sorry.
    When I have ANY luck I will let you know!!!
    I haven't had the time to rewrite the long PM back to you... I am so sorry...
  5. Bugsy

    Bugsy New Member

    Smallworld thanks,
    We tried the lamictal for quite a while and titrated up (don't remember the dosage) but it never seemed to do anything.

    As for seroquel, he has been taking it for 2 years. I thought 650 was quite a high dosage for a 6 year old. You think he can go higher at this age and a 70lb weight?

    It has always been said that he has anxiety and that its part of the mood disorder aggitation but it has not been addressed seperatly. Something I can bring up.
  6. smallworld

    smallworld Moderator

    Anxiety is just part and parcel of a mood disorder (my son has suffered from anxiety practically since birth). Seroquel will treat the anxiety, as well as depression, mania and mood instability. According to my son's psychiatrist, kids frequently need a high dose of Seroquel because over time the body processes the medication faster and faster so the child essentially ends up on a lower dose. The psychiatrist said some kids are taking as high as 1000 mg. Like many psychotropic medications, Seroquel is not dosed by weight but by clinical response. In my son's case, when he reached 800 mg, he turned into a new kid. We have offset the weight gain that Seroquel can cause with Zonegran, a mood stabilizer that suppresses appetite.

    Good luck at the psychiatrist appointment tomorrow.
  7. Bugsy

    Bugsy New Member

    Thanks, I will bring it up tomorrow.
  8. Jena

    Jena New Member


    i know from my own experience and daughter's diagnosis fo bi polar she has been on seroquel which seemed great for a very long time. also abilify that is a newer one.